Cardiomyopathy Related to Antimalarial Therapy with Illustrative Case ReportCostedoat-Chalumeau N.a · Hulot J.-S.b · Amoura Z.a · Delcourt A.c · Maisonobe T.d · Dorent R.e · Bonnet N.f · Sablé R.a · Lechat P.b · Wechsler B.a · Piette J.-C.a
aService de Médecine Interne, bService de Pharmacologie, cLaboratoire d’anatomopathologie, dExploration fonctionnelles neurologiques, eDépartement de Cardiologie, and fService de Chirurgie Thoracique et Cardio-vasculaire, Centre Hospitalier Universitaire Pitié-Salpêtrière, Paris, France
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
The antimalarial agents, chloroquine (CQ) and hydroxychloroquine (HCQ) are used in long-term treatment of connective tissue diseases and dermatological disorders and are generally regarded as safe. We present one case of cardiotoxicity in a 59-year-old woman treated with antimalarials during 13 years for a discoid lupus erythematosus. She progressively developed conduction disturbances and congestive heart failure (CHF). When the diagnosis of antimalarials toxicity was suspected, CQ was withdrawn. However, heart transplantation had to be performed in the following 4 months for severe CHF. Indeed, rare but severe cardiotoxicity may develop following prolonged use of antimalarials with both conduction disturbances (45 patients) and CHF (25 patients). These cardiac toxic effects have been reported with CQ and less frequently with HCQ use alone. Diagnoses are often delayed since the toxicity of the drug might be misattributed to other factors in these patients. The endomyocardial biopsy, or in some cases the muscle biopsy, are essential to confirm the antimalarials toxicity. Antimalarials have been stopped in 12 cases of CHF, leading to improvement in 8 cases (within 3 months to 5 years) and to deaths or to heart transplantation in 4 cases (within 1 week to 3 months). In the latter cases, as in our patient, the lack of improvement may have been explained by the severity of the cardiomyopathy at diagnosis and the short delay since withdrawal. As a consequence, the potential for reversibility and the severity in undiagnosed cases of these toxic cardiomyopathies emphasize the importance of recognizing early signs of toxicity in order to withdraw antimalarials before the occurrence of life-threatening CHF.
© 2007 S. Karger AG, Basel
- Estes ML, Ewing-Wilson D, Chou SM, Mitsumoto H, Hanson M, Shirey E, et al: Chloroquine neuromyotoxicity. Clinical and pathologic perspective. Am J Med 1987;82:447–455.
Keating RJ, Bhatia S, Amin S, Williams A, Sinak LJ, Edwards WD: Hydroxychloroquine-induced cardiotoxicity in a 39-year-old woman with systemic lupus erythematosus and systolic dysfunction. J Am Soc Echocardiogr 2005;18:981.
- Roos JM, Aubry MC, Edwards WD: Chloroquine cardiotoxicity: clinicopathologic features in three patients and comparison with three patients with Fabry disease. Cardiovasc Pathol 2002;11:277–283.
- Ratliff NB, Estes ML, Myles JL, Shirey EK, McMahon JT: Diagnosis of chloroquine cardiomyopathy by endomyocardial biopsy. N Engl J Med 1987;316:191–193.
- Freihage JH, Patel NC, Jacobs WR, Picken M, Fresco R, Malinowska K, et al: Heart transplantation in a patient with chloroquine-induced cardiomyopathy. J Heart Lung Transplant 2004;23:252–255.
- Veinot JP, Mai KT, Zarychanski R: Chloroquine related cardiac toxicity. J Rheumatol 1998;25:1221–1225.
- Naqvi TZ, Luthringer D, Marchevsky A, Saouf R, Gul K, Buchbinder NA: Chloroquine-induced cardiomyopathy-echocardiographic features. J Am Soc Echocardiogr 2005;18:383–387.
- Wray R, Iveson M: Complete heart block and systemic lupus erythematosus. Br Heart J 1975;37:982–983.
- Ogola ES, Muita AK, Adala H: Chloroquine related complete heart block with blindness: case report. East Afr Med J 1992;69:50–52.
- Piette JC, Guillevin L, Chapelon C, Wechsler B, Bletry O, Godeau P: Chloroquine cardiotoxicity. N Engl J Med 1987;317:710–711.
- Godeau P, Guillevin L, Fechner J, Bletry O, Herreman G: Disorders of conduction in lupus erythematosus : frequency and incidence in a group of 112 patients (author’s transl). Ann Med Interne (Paris) 1981;132:234–240.
- August C, Holzhausen HJ, Schmoldt A, Pompecki R, Schroder S: Histological and ultrastructural findings in chloroquine-induced cardiomyopathy. J Mol Med 1995;73:73–77.
- Iglesias Cubero G, Rodriguez Reguero JJ, Rojo Ortega JM: Restrictive cardiomyopathy caused by chloroquine. Br Heart J 1993;69:451–452.
- Baguet JP, Tremel F, Fabre M: Chloroquine cardiomyopathy with conduction disorders. Heart 1999;81:221–223.
- Cervera A, Espinosa G, Font J, Ingelmo M: Cardiac toxicity secondary to long term treatment with chloroquine. Ann Rheum Dis 2001;60:301.
- Magnussen I, de Fine Olivarius B: Cardiomyopathy after chloroquine treatment. Acta Med Scand 1977;202:429–431.
- Guedira N, Hajjaj-Hassouni N, Srairi JE, el Hassani S, Fellat R, Benomar M: Third-degree atrioventricular block in a patient under chloroquine therapy. Rev Rhum Engl Ed 1998;65:58–62.
- Charlier P, Cochand-Priollet B, Polivka M, Goldgran-Toledano D, Leenhardt A: Chloroquine cardiomyopathy revealed by complete atrio-ventricular block. A case report. Arch Mal Coeur Vaiss 2002;95:833–837.
- Duvic C, Pats B, Rouvier B: Complete heart block following chronic chloroquine treatment. Rev Med Interne 2000;21:462–463.
- Edwards AC, Meredith TJ, Sowton E: Complete heart block due to chronic chloroquine toxicity managed with permanent pacemaker. Br Med J 1978;1:1109–1110.
- Ladipo GO, Essien EE, Andy JJ: Complete heart block in chronic chloroquine poisoning. Int J Cardiol 1983;4:198–200.
- Oli JM, Ihenacho HN, Talwar RS: Chronic chloroquine toxicity and heart block: a report of two cases. East Afr Med J 1980;57:505–507.
- Teixeira RA, Martinelli Filho M, Benvenuti LA, Costa R, Pedrosa AA, Nishioka SA: Cardiac damage from chronic use of chloroquine: a case report and review of the literature. Arq Bras Cardiol 2002;79:85–88.
- Rewcastle NB, Humphrey JG: Vacuolar myopathy: clinical, histochemical, and microscopic study. Arch Neurol 1965;12:570–582.
- Whisnant JP, Espinosa RE, Kierland RR, Lambert EH: Chloroquine neuromyopathy. Mayo Clin Proc 1963;38:501–513.
- Reuss-Borst M, Berner B, Wulf G, Muller GA: Complete heart block as a rare complication of treatment with chloroquine. J Rheumatol 1999;26:1394–1395.
- Verny C, de Gennes C, Sebastien P, Le Thi HD, Chapelon C, Piette JC, et al: Heart conduction disorders in long-term treatment with chloroquine. Two new cases. Presse Med 1992;21:800–804.
- Ihenacho HN, Magulike E: Chloroquine abuse and heart block in Africans. Aust N Z J Med 1989;19:17–21.
- Fellahi JL, Dumazer P, Delayance S, Vernier I, Conte JJ: Cardiomyopathy under treatment with hydroxychloroquine disclosed by complete auriculoventricular block. Rev Med Interne 1993;14:275–276.
- McAllister HA Jr, Ferrans VJ, Hall RJ, Strickman NE, Bossart MI: Chloroquine-induced cardiomyopathy. Arch Pathol Lab Med 1987;111:953–956.
- Hughes JT, Esiri M, Oxbury JM, Whitty CW: Chloroquine myopathy. Q J Med 1971;40:85–93.
- Nord JE, Shah PK, Rinaldi RZ, Weisman MH: Hydroxychloroquine cardiotoxicity in systemic lupus erythematosus: a report of 2 cases and review of the literature. Semin Arthritis Rheum 2004;33:336–351.
- Case records of the Massachusetts General Hospital: Weekly clinicopathological exercises. Case 38–1988. A 58-year-old woman with fever, sweats, congestive heart failure, and lymphadenopathy after treatment for a diagnosis of systemic lupus erythematosus. N Engl J Med 1988;319:768–781.
Physician’s Desk Reference. Available at: http://www.pdr.net; 2005.
- Neville HE, Maunder-Sewry CA, McDougall J, Sewell JR, Dubowitz V: Chloroquine-induced cytosomes with curvilinear profiles in muscle. Muscle Nerve 1979;2:376–381.
- Mackenzie AH: Dose refinements in long-term therapy of rheumatoid arthritis with antimalarials. Am J Med 1983;75:40–45.
- Easterbrook M: An ophthalmological view on the efficacy and safety of chloroquine versus hydroxychloroquine. J Rheumatol 1999;26:1866–1868.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.